Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 3:29 PM CDT for McPherson County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 3:29 PM CDT (20:29 UTC)
- Expired
- May 17, 2018, 3:57 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WUUS53 KABR 172029
SVRABR
SDC089-172115-
/O.NEW.KABR.SV.W.0013.180517T2029Z-180517T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
329 PM CDT THU MAY 17 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern McPherson County in north central South Dakota...
* Until 415 PM CDT
* At 328 PM CDT, a severe thunderstorm was located near Long Lake, or
19 miles southeast of Ashley, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4574 9890 4574 9919 4594 9921 4594 9891
TIME...MOT...LOC 2028Z 259DEG 12KT 4583 9911
HAIL...1.00IN
WIND...60MPH
$$
SD2 follow-up statements
903 WWUS53 KABR 172044 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 344 PM CDT THU MAY 17 2018 SDC089-172115- /O.CON.KABR.SV.W.0013.000000T0000Z-180517T2115Z/ McPherson SD- 344 PM CDT THU MAY 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHEASTERN MCPHERSON COUNTY... At 343 PM CDT, a severe thunderstorm was located near Long Lake, or 18 miles southeast of Ashley, moving east at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern McPherson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4577 9890 4576 9919 4594 9921 4594 9891 TIME...MOT...LOC 2043Z 253DEG 7KT 4583 9912 HAIL...0.88IN WIND...60MPH $$ SD
868
WWUS53 KABR 172057
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
357 PM CDT THU MAY 17 2018
SDC089-172107-
/O.CAN.KABR.SV.W.0013.000000T0000Z-180517T2115Z/
McPherson SD-
357 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4577 9890 4576 9919 4594 9921 4594 9891
TIME...MOT...LOC 2055Z 259DEG 12KT 4584 9905
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:49 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 12:49 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1249 PM CDT Thu May 17 2018 .UPDATE... Issued at 1049 AM CDT Thu May 17 2018 Isolated thunderstorms have developed across the James Valley and portions of north central SD this morning. Activity should continue to be isolated in nature over the next few hours, working off of weakening forcing and an outflow boundary as the frontal boundary sits further north at this time and is expected to stay north of the area through the day. && .SHORT TERM...(Today through Saturday Morning) Issued at 401 AM CDT Thu May 17 2018 A couple rounds of convection are expected over the next 48 hours or so. The upper flow pattern features a western CONUS trough with weak ridging aloft, though it should be noted that there is a weak trough traversing this ridge in a southwest flow regime. The ridge re-loads today, with the main trough digging out west. The shortwave that is lifting across the area today looks to be mainly focused across western South Dakota into central North Dakota. The tail end of this feature moves into the area overnight. A third weak wave lifts across mainly the east Friday. Each of these will present us with a round of convection with varying degrees of intensity. At the surface we have southerly flow with high pressure to the southeast. A washed out front is moving into the far northeast CWA, but this feature is moving against the low level gradient and will be pushed back northwards. The only issue it will present is possibly to fire weather given the number of spots that have been requested over the last couple of days and will need to be addressed if any are sought for that area. Otherwise we are looking at a developing lee low and inverted surface trough west river. The gradient increases to about 10mb across the state, with a south/southeast component and mixed winds around 25kts. Given the less efficient mixing direction and warm air aloft will trim this back but gusts around 25mph should be achievable once the shallow inversion mixes out. Given similar profiles, should also come close to highs from Wednesday with initially low humidity, though a more humid airmass is moving into the region. The severe weather threat appears to be centered west river associated with the upper wave and lee low/inverted trough as the focus. CAMS suggest little convection in our area through 22Z. MLCAPE tops out around 2000-3000 j/kg with a drop off from our west river counties to along the Missouri valley. 0-6km shear is also only on the order of 20-30kts. CAMS generate a line, consistent with bulk shear vectors to the east, and rapid weakening with loss of daytime heating and as convection moves into less instability. Still the risk for severe weather exists this afternoon for our west river/Missouri valley counties, mainly for hail and strong winds given the shear environment. Convection is anticipated to weaken overnight, the focus shifting south of the CWA with the wave that will move over the FSD CWA. A 30- 40kt low level jet will be over the area, but MUCAPE is only on the order of a few hundred j/kg with a drop off to the east. The focus for severe weather moves east Friday. Flow aloft shows a weak 500mb wave in the east initially with neutral flow thereafter. MLCAPE is mainly along and south of highway 212 in the NAM and a little farther north in the GFS. 0-6km shear is still unimpressive and thus the lessened threat for widespread severe weather. Additionally there will probably be some convective debris around and BUFKIT profiles are more moist adiabatic Friday. .LONG TERM...(Saturday through Wednesday) Issued at 401 AM CDT Thu May 17 2018 Compared to 24 hours ago, the general trends remain similar in that precipitation (remnant deformation zone/TROWAL-forced) at the start of the period should be on a general decreasing/diminishing trend, with conditions drying out for the rest of the weekend into Monday before the upper level steering flow actually begins to acquire enough jet stream strength to start moving subtle mid/upper level short-waves (and precipitation chances) eastward from the Rockies out onto the plains states next week. The 850hpa airmass progged to be over the forecast area Saturday and Sunday could be one to two standard deviations below May climo normal. Cool surface high pressure centered over the region Saturday night and Sunday night implies the need for some additional scrutiny of low temperatures during those two periods. Likely enough cloud- cover remains over the region Saturday night on enough surface pressure gradient cold air advection northerly winds to keep temperatures from falling off too much. But, if skies are clear Sunday evening/night and winds go light/variable, temperatures could fall below 40 degrees in spots. After Sunday, daytime insolation and some modest low level waa next week should nudge temperatures back up to near to slightly above climo normal next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1234 PM CDT Thu May 17 2018 VFR conditions are expected for all terminals, except KMBG towards the end of the TAF period, which may see some MVFR ceilings. Potentially severe thunderstorms are expected to move into KMBG and KPIR this evening. Low level windshear is expected during the overnight and early morning hours at all TAF sites. KMBG and KPIR appear to have greater LLWS around midnight, while the more eastern sites of KABR and KATY hold onto their LLWS until shortly after sunrise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Lueck SHORT TERM...Connelly LONG TERM...Dorn AVIATION...Telken
Hazardous weather outlook, May 17, 3:28 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, May 17, 11:02 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 AM CDT THU MAY 17 2018
SDZ005-171645-
McPherson SD-
1102 AM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON COUNTY
UNTIL 1145 AM CDT...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eureka, Long Lake and New Town Corner.
LAT...LON 4570 9914 4570 9965 4587 9968 4594 9933
4594 9918
TIME...MOT...LOC 1601Z 261DEG 25KT 4579 9956
LueckSpecial weather statement, May 17, 1:53 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
153 PM CDT THU MAY 17 2018
SDZ005-171945-
McPherson SD-
153 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCPHERSON COUNTY UNTIL
245 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Lake, or 15 miles south of Ashley, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Long Lake and New Town Corner.
LAT...LON 4576 9890 4570 9950 4583 9954 4594 9931
4594 9895
TIME...MOT...LOC 1853Z 235DEG 24KT 4582 9928
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:16 AM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| May 17, 11:02 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| May 17, 1:53 PM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| May 17, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| May 17, 2:45 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 3:52 PM CDT | Flash Flood Warning | ABR | McPherson | 4 hr |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 35 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 46 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| May 17, 5:29 PM CDT | Flash Flood Warning | ABR | McPherson | 4 hr |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 26 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 48 min |
| May 17, 6:15 PM CDT | Special Weather Statement | ABR | Campbell | 45 min |
| May 17, 6:24 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| May 17, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.